IDEAS home Printed from https://ideas.repec.org/p/ssa/lemwps/2002-20.html
   My bibliography  Save this paper

On the Laplace Distribution of Firms Growth Rates

Author

Listed:
  • Giulio Bottazzi
  • Angelo Secchi

Abstract

A very robust stylized fact has recently emerged concerning the distribution of growth rates of manufacturing business firms. We briefly review past analysis and present new evidence on this topic from the Italian Manufacturing Industry. We then propose a very simple model that, under rather general assumptions, provides an excellent explanation for the observed regularities. The model is based on a very simple stochastic process describing the random partition of a number of ``business opportunities'' among a population of identical firms. A theoretical result is presented for the limiting case in which the number of firms and opportunities go to infinity. Moreover, using simulations, we show that even in a moderately small industry the agreement with asymptotic results is almost complete.

Suggested Citation

  • Giulio Bottazzi & Angelo Secchi, 2002. "On the Laplace Distribution of Firms Growth Rates," LEM Papers Series 2002/20, Laboratory of Economics and Management (LEM), Sant'Anna School of Advanced Studies, Pisa, Italy.
  • Handle: RePEc:ssa:lemwps:2002/20
    as

    Download full text from publisher

    File URL: http://www.lem.sssup.it/WPLem/files/2002-20.pdf
    Download Restriction: no

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Bottazzi, Giulio & Secchi, Angelo, 2003. "A stochastic model of firm growth," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 324(1), pages 213-219.
    2. Toke Reichstein & Morten Berg Jensen, 2003. "Analyzing the Distributions of the Stochastic Firm Growth Approach," DRUID Working Papers 03-12, DRUID, Copenhagen Business School, Department of Industrial Economics and Strategy/Aalborg University, Department of Business Studies.
    3. Fabio Clementi & Mauro Gallegati, 2005. "Pareto's Law of Income Distribution: Evidence for Grermany, the United Kingdom, and the United States," Microeconomics 0505006, EconWPA.
    4. Bottazzi, Giulio & Secchi, Angelo, 2003. "Why are distributions of firm growth rates tent-shaped?," Economics Letters, Elsevier, vol. 80(3), pages 415-420, September.

    More about this item

    Keywords

    -;

    NEP fields

    This paper has been announced in the following NEP Reports:

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ssa:lemwps:2002/20. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (). General contact details of provider: http://edirc.repec.org/data/labssit.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.